Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2013, 2:13 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2013, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 21, 2013, 8:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:45 PM EDT | HEAVY RAIN 1.2 | Tazewell, VA | SOME FLOODING REPORTED AT INTERSECTION OF DOGWOOD ROAD AND STEELS LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
684
WGUS51 KRNK 211813
FFWRNK
VAC021-173-185-220015-
/O.NEW.KRNK.FF.W.0061.130821T1813Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT WEDNESDAY
* AT 211 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. ONE TO TWO INCHES OF RAIN MAY FALL IN THE NEXT
HOUR LEADING TO FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
3721 8155 3726 8150 3726 8144 3710 8125
3696 8146 3690 8181 3693 8183 3696 8178
3705 8182 3712 8189 3715 8190
$$3 follow-up statements
737
WGUS71 KRNK 211829
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED AUG 21 2013
VAC021-173-185-220015-
/O.CON.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
229 PM EDT WED AUG 21 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
WEDNESDAY FOR
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
AT 226 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. AROUND TWO INCHES OF RAIN
HAS FALLEN WITH ANOTHER INCH EXPECTED IN THE NEXT 30 TO 60 MINUTES.
IN THE PAST...HEAVY RAIN HAS CAUSED WATER PROBLEMS ON INDIAN CREEK
NEAR STATE ROUTE 627 NEAR BANDY. ALSO...MAIDEN SPRING CREEK HAS
CAUSED PROBLEMS ALONG ROUTE 608 OR HOGBACK ROAD.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
3721 8155 3726 8150 3726 8144 3710 8125
3696 8146 3690 8181 3693 8183 3696 8178
3705 8182 3712 8189 3715 8190
$$360
WGUS71 KRNK 211904
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED AUG 21 2013
VAC021-173-185-220015-
/O.CON.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
304 PM EDT WED AUG 21 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
WEDNESDAY FOR
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
AT 302 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAS
FALLEN ESPECIALLY NEAR BANDY AND ASBERRYS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
3721 8155 3726 8150 3726 8144 3710 8125
3696 8146 3690 8181 3693 8183 3696 8178
3705 8182 3712 8189 3715 8190
$$998
WGUS71 KRNK 211954
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED AUG 21 2013
VAC021-173-185-212004-
/O.CAN.KRNK.FF.W.0061.000000T0000Z-130822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-BLAND VA-TAZEWELL VA-
354 PM EDT WED AUG 21 2013
...THE FLASH FLOOD WARNING FOR
NORTHWESTERN SMYTH COUNTY...
SOUTHWESTERN BLAND COUNTY...
AND TAZEWELL COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3720 8176 3724 8174 3720 8168 3720 8162
3721 8155 3726 8150 3726 8144 3710 8125
3696 8146 3690 8181 3693 8183 3696 8178
3705 8182 3712 8189 3715 8190
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:56 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 156 PM EDT WED AUG 21 2013 .SYNOPSIS... AN UPPER LEVEL LOW WILL MOVE FROM THE OHIO VALLEY TO THE MID ATLANTIC COAST BY LATE THURSDAY. A COLD FRONT WILL MOVE FROM THE GREAT LAKES ON THURSDAY INTO THE CAROLINAS BY SATURDAY. DRIER AND COOLER HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1240 PM EDT WEDNESDAY... NOT A LOT OF CHANGES FOR THE AFTERNOON UPDATE. WE WILL STILL HAVE THE GENERAL FORECAST IN PLACE FOR A GREATER CONCENTRATION OF SHOWERS AND STORMS THIS AFTERNOON ACROSS THE MOUNTAINS WITH LESSER COVERAGE IN THE EAST UNTIL TOWARD EVENING. WHAT HAS BEEN ADJUSTED IS THE PRECIPITATION CHANCES IN THE VERY NEAR FUTURE. HAVE RAMPED PRECIPITATION CHANCES TO CATEGORICAL ACROSS THE FAR SOUTHWEST PART OF THE FORECAST AREA WHERE SHOWERS AND STORMS WERE ONGOING. CURRENT TRACK AND SPEED WOULD SUGGEST THIS AREA WILL REMAIN A HOT SPOT FOR AT LEAST THE NEXT TWO TO THREE HOURS. ANOTHER ADJUSTMENT INCLUDES THE FORECAST HIGH TEMPERATURES. READINGS IN THE EAST LOOK TO EXCEED THE EARLIER FORECAST SO HAVE INCREASED VALUES BY A FEW DEGREES IN ANTICIPATION OF HIGHER HIGH TEMPERATURES. NO OTHER SIGNIFICANT CHANGES. AS OF 950 AM EDT WEDNESDAY... THE FORECAST THIS MORNING FOR THE MOST PART HAS BEEN ON TRACK. THE GREATEST CONCENTRATION OF PRECIPITATION HAS BEEN ALONG AND SOUTH OF THE NC/VA BORDER. OTHER ISOLATED SHOWERS HAVE BEEN NEAR THE I-64 CORRIDOR OF WV/VA...HOWEVER...MUCH OF THIS DISSIPATED AROUND 930 AM. CURRENTLY...THE NEAR TERM MODEL OF CHOICE IS THE RNK WFR- ARW. IS HOURLY DEPICTION OF THE PRECIPITATION IN NC HAS MATCHED VERY WELL THIS MORNING. HAVE USED ITS OUTPUT AS A ROUGH EXTRAPOLATION OF WHAT IS TO COME THROUGH THE REMAINDER OF THE MORNING AND THIS AFTERNOON. ITS OUTPUT IS ALSO COMPARABLE TO THE ONGOING FORECAST FOR TODAY. WE ARE ANTICIPATING THE WEAK ACTIVITY NEAR THE NC/VA BORDER TO DECREASE IN SIGNIFICANCE HEADING INTO THE AFTERNOON...WITH OUR FOCUS SHIFTING TO THE WESTERN HALF OF THE REGION. HERE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TO COVER 50 TO 70 PERCENT OF THIS REGION THROUGHOUT THE AFTERNOON...WITH COVERAGE INCREASING ITS GREATEST BETWEEN ROUGHLY 100 PM AND 200 PM. ELSEWHERE...COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED THROUGH THE MID-AFTERNOON...AND THEN LOOK FOR A SHIFT EASTWARD OF THE MAIN AREA OF PRECIPITATION THAT WILL IMPACT AREAS PRIMARILY ALONG AND NORTH OF THE ROUTE 460 CORRIDOR OF VA. AS OF 410 AM EDT WEDNESDAY... WHEN I FIRST JOINED THE NATIONAL WEATHER SERVICE MY ELDERS TOLD ME A CODE THEY WOULD USE WHEN THERE WAS LOW CONFIDENCE IN THE FORECAST. THEY WOULD APPEND A NUMBER 9 TO THE END OF THEIR NAME WHEN ISSUING THE FORECAST. TODAY IS DEFINITELY A 9 DAY. MODELS SHOWING SIGNIFICANT DIFFERENCES IN THE TIMING AND LOCATION OF PRECIPITATION FOR TODAY AND TONIGHT. HOWEVER...THE LATEST RAP AND HRRR GUIDANCE HAVE SOMEWHAT OF A REASONABLE TREND WITH THE PRECIPITATION MOVING NORTH FROM THE CAROLINAS AND THE 00Z LOCAL WRF SHOWED DECENT CONTINUITY WITH THE PRECIPITATION IN WEST VIRGINIA. EXPECT A MAJORITY OF THE PRECIPITATION FROM THE CAROLINAS TO MOVE THROUGH THE FORECAST AREA THIS MORNING. BY LATE THIS AFTERNOON...THE UPPER LOW TRACKING WEST OUT OF THE OHIO VALLEY SHOULD BE TRIGGERING SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS. AS THIS FEATURE MOVES EAST THIS EVENING...THE COUNTY WARNING AREA WILL BE IN A FAVORABLE QUADRANT OF THE ASSOCIATED UPPER JET. NET RESULT IS NOT MUCH CHANGE IN THE PROBABILITY OF PRECIPITATION FOR TODAY AND TONIGHT. BUFKIT SHOWED WINDS THROUGH MID LAYERS OF THE ATMOSPHERE LESS THAN 15 KNOTS...WHICH SUGGESTS INDIVIDUAL STORMS THAT DEVELOP MAY BE MOVING SLOWLY. FLASH FLOOD GUIDANCE IS LESS THAN 2 INCHES FROM THE NEW RIVER VALLEY AND SOUTHEAST WEST VIRGINIA INTO NORTHWEST NORTH CAROLINA. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES TODAY AND TONIGHT HEAVY RAIN REMAINS A THREAT. TRENDED TOWARD GRIDDED LAMP GUIDANCE FOR MAXIMUM TEMPERATURES TODAY...BUT WITH CLOUDS AND PRECIPITATION THIS MORNING...WITH BE COUNTING ON SOME BREAKS IN THE CLOUDS FOR THIS AFTERNOON. MILD SURFACE DEW POINTS AND CLOUD COVER WILL LIMIT COOLING OVERNIGHT. LEANED TOWARD WARMER NUMBERS FOR OVERNIGHT LOWS. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... AS OF 330 AM EDT WEDNESDAY... UPPER LOW CENTER AROUND LAFAYETTE INDIANA THIS MORNING WILL TRAVEL EAST AND REACH THE EAST COAST ON FRIDAY. THIS LOW CENTER MOVES INTO THE ATLANTIC BY SATURDAY...ALLOWING A SURFACE HIGH TO PUSH INTO THE REGION JUST IN TIME FOR THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT ON THURSDAY. KEPT THE ISOLATED TO SCATTERED POPS IN FOR THURSDAY. WENT WITH HIGH TEMPERATURES CLOSER TO THE COOLER ADJMET WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE SOUTHEAST. A COLD FRONT WILL CROSS THE REGION THURSDAY NIGHT INTO FRIDAY. PLACED THE HIGHEST POPS (GOOD CHANCE TO LIKELY) IN THE WEST THURSDAY NIGHT INTO FRIDAY. LEANED TOWARDS THE WARMER MOS LOW TEMPERATURES THURSDAY NIGHT WITH READINGS FROM THE LOWER 60S IN THE MOUNTAINS TO NEAR 70 DEGREES IN THE PIEDMONT. HIGHS ON FRIDAY WILL VARY FROM THE LOWER 70S IN THE WEST TO THE UPPER 80S IN THE SOUTHEAST. LOWERED POPS FRIDAY NIGHT FROM NORTH TO SOUTH. USED THE ENSEMBLE LOWS FRIDAY NIGHT WITH VALUES FROM LOWER 50S IN THE NORTHWEST TO THE LOWER 60S IN THE SOUTH. UNDER THE UPPER RIDGE...PLEASANT SATURDAY ON TAP WITH SUNSHINE AND HIGH TEMPERATURES GENERALLY FROM MID 70S TO THE LOWER 80S. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... AS OF 115 PM EDT TUESDAY... DURING SUNDAY...FLOW AROUND THE SURFACE HIGH WILL BRING SOUTHEAST FLOW INTO THE SOUTHWEST PART OF THE REGION. THIS MAY YIELD SOME ISOLATED UPSLOPE SHOWERS. A COLD FRONT IS PROGGED TO TRY TO MAKE ITS WAY INTO THE NORTHERN PART OF THE AREA MONDAY NIGHT INTO TUESDAY. THERE MAY BE SOME ISOLATED SHOWERS IN ADVANCE OF THIS FRONT THAT REACH NORTHERN PARTS OF THE AREA LATE IN THE DAY MONDAY. SEVERAL WEAK SHORTWAVES WILL DROP SOUTH IN THE NORTHWEST FLOW ALOFT ACROSS NORTHERN PORTIONS OF OUR REGION TUESDAY INTO WEDNESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 150 PM EDT WEDNESDAY... THE ASSOCIATED DYNAMICS WITH THE APPROACH OF A SHORTWAVE TROUGH IS ENTERING THE REGION CURRENTLY. SURFACE TEMPERATURES CONTINUE TO WARM AND HELP THE LOW LEVELS BECOME UNSTABLE. THE RESULT IS DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA. THE GREATEST CONCENTRATION THROUGH THE AFTERNOON HOURS IS EXPECTED TO BE ACROSS THE MOUNTAINS. COVERAGE IS EXPECTED TO TRANSLATE EASTWARD HEADING INTO THE EVENING HOURS. MOST AREAS WILL CONTINUE TO EXPERIENCE VFR CONDITIONS THE REMAINDER OF THE AFTERNOON AND THROUGH THE EARLY EVENING. THE EXCEPTION WILL BE THOSE LOCALIZED AREAS WITH MODERATE TO HEAVE SHRA/TSRA. HERE BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE LIKELY ALONG WITH VARIABLE AND GUSTY WIND CONDITIONS. THROUGH THE OVERNIGHT HOURS...CEILINGS WILL TREND TO A MIX OF MVFR AND LOW END VFR CONDITIONS BY 06Z/2AM WITH A MIX OF IFR/MVFR CEILINGS BY 12Z/8AM. VISIBILITIES WILL TREND TO IFR IN THOSE LOCATIONS THAT RECEIVED RAIN TODAY AND EARLY THIS EVENING ALSO SHELTERED VALLEYS ALSO WILL TREND TOWARD HAVING FOG. THE TROUGH AXIS PASSES AROUND 12Z/8AM THURSDAY. THIS WILL ALLOW WINDS TO VEER MORE WESTERLY AND INCREASE IN SPEED. ANY SUB-VFR CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR. A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/DS SHORT TERM...KK LONG TERM...DS/KK AVIATION...DS
Hazardous weather outlook, Aug 21, 6:32 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT WED AUG 21 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 632 AM EDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANY OF THE STRONGER STORMS WILL PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY AND FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 12:22 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT WED AUG 21 2013
VAZ009-012-015-211715-
SMYTH VA-GRAYSON VA-WYTHE VA-
1222 PM EDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 115 PM EDT
* AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN SHOWERS ALONG THE BORDER OF GRAYSON COUNTY
WITH SMYTH AND WYTHE COUNTIES. THESE SHOWERS WERE MOVING SLOWLY
AND WERE PASSING REPEATEDLY OVER THE SAME AREAS.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SPEEDWELL...
SUGAR GROVE...
TROUTDALE...
WHITETOP...
AND COMERS ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3686 8117 3674 8107 3659 8162 3661 8163
3662 8161 3663 8161 3664 8163 3669 8165
TIME...MOT...LOC 1617Z 247DEG 9KT 3675 8131
16Special weather statement, Aug 21, 1:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT WED AUG 21 2013
VAZ013-014-017-211900-
MONTGOMERY VA-PULASKI VA-FLOYD VA-
153 PM EDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A SLOW MOVING THUNDERSTORM NEAR CHILDRESS...MOVING TO THE
NORTHEAST AT LESS THAN 10 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
CHRISTIANSBURG...
INDIAN VALLEY...
CHILDRESS...
AND COPPER VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3693 8063 3692 8065 3691 8067 3695 8071
3720 8032 3711 8018 3688 8059
TIME...MOT...LOC 1749Z 236DEG 10KT 3704 8046
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:22 PM EDT | Special Weather Statement | RNK | Grayson | 53 min |
| Aug 21, 12:34 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth, Wythe | 6 hr |
| Aug 21, 1:10 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Aug 21, 1:53 PM EDT | Special Weather Statement | RNK | City of Radford | 67 min |
| Aug 21, 4:36 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Aug 21, 4:42 PM EDT | Special Weather Statement | RNK | Grayson | 33 min |
| Aug 21, 5:11 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| Aug 21, 5:16 PM EDT | Special Weather Statement | RNK | Bath | 44 min |
| Aug 21, 5:36 PM EDT | Special Weather Statement | RNK | Bath | 39 min |
| Aug 21, 6:21 PM EDT | Special Weather Statement | RNK | Bath | 39 min |
| Aug 21, 6:29 PM EDT | Special Weather Statement | RNK | Tazewell | 46 min |
| Aug 21, 6:34 PM EDT | Special Weather Statement | RNK | Tazewell | 56 min |
| Aug 21, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 57 min |
| Aug 21, 6:54 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Aug 21, 7:21 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 54 min |
| Aug 21, 7:45 PM EDT | Special Weather Statement | RNK | Pulaski | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.